MAUDE Adverse Event Report: SMITH & NEPHEW, INC. BUCK FEM CEMENT RSTR 25MM; CEMENT OBTURATOR

SMITH & NEPHEW, INC. BUCK FEM CEMENT RSTR 25MM; CEMENT OBTURATOR
Model Number 129419
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Codes Failure of Implant (1924); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/07/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Event or Problem Description
It was reported that, during a thr surgery, the plastic flange of a buck femoral cement restrictor 25mm broke off after the implant was cemented into the patient's canal.The broken piece was removed and the remaining main piece was left in the patient since it was already cemented.So, surgery was completed, after a non-significant delay, with the same device.No further complications were reported.
 
Event or Problem Description
It was reported that, during a thr surgery, the plastic flange of a buck femoral cement restrictor 25mm broke off after the implant was cemented into the patient's canal.The broken piece was removed using forceps and the remaining main piece was left in the patient since it was already cemented.No further broken fragments were left in the patient.So, surgery was completed, after a non-significant delay, with the same device.No further complications were reported.Current health status of the patient is fine.
 
Additional Manufacturer Narrative
H3, h6: the device was not returned for evaluation but the picture was reviewed, and revealed that the plastic flange of the buck femoral cement restrictor 25mm broke off.The clinical/medical investigation concluded that, this case reports, the ¿plastic flange¿ of the buck femoral cement restrictor ¿broke off¿ after the implant was cemented in the patient¿s canal and the broken piece was removed with forceps.Per case details, the remaining piece was left inside the patient as it was ¿already cemented,¿ and ¿no other broken fragments were left inside the patient.¿ a photo of the device was reviewed and supports the reported breakage of the plastic flange piece.The patient is reportedly ¿doing fine.¿ smith and nephew has not received the device and/or adequate materials to fully evaluate the complaint.If additional clinically relevant materials are later received, then the case may be re-opened for further evaluation.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history for the part number over the past 12 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.A review of the instructions for use documents for cement accessories revealed that intraoperative fracture or instrument breakage can occur.Instruments which have been used extensively or with excessive force are susceptible to fracture, this has been identified in warnings section.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.Some potential probable causes for this event could include but not limited to fit/size of device, user/procedural variance or surgical technique.The contribution of the device to the reported event could be corroborated as the plastic flange of the device broke off and the broken piece was removed using forceps and the remaining main piece was left in the patient since it was already cemented, besides, there was a surgical delay.Based on this investigation, the need for corrective action is not indicated.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
BUCK FEM CEMENT RSTR 25MM
Common Device Name
CEMENT OBTURATOR
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key15117325
Report Number1020279-2022-03505
Device Sequence Number17584088
Product Code LZN
UDI-Device Identifier03596010086440
UDI-Public03596010086440
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
K791125
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2022
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 08/29/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number129419
Device Catalogue Number129419
Device Lot Number21LSM0331
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/11/2022
Supplement Date Received by Manufacturer07/27/2022
08/26/2022
Initial Report FDA Received Date07/27/2022
Supplement Report FDA Received Date08/08/2022
08/29/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured12/31/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Other;
Patient SexUnknown